Puppy Forum and Dog Forums banner

1 - 5 of 5 Posts

·
Registered
Joined
·
4 Posts
Discussion Starter #1
My 15 1/2 old dog was diagnosed with vestibular disease last december (2008). And improved over the next 3 weeks, and after a month she was normal. Her mental health had been fine ( despite being without balance and eyes rolling) all of the time. But her spirit was never broken.

But then at the end of january (2009) it happen again. She was taking to the vet again, and blood test were done again, they were fine. She was giving prednisolon again. She improved slowly again, and after a month she was again almost normal. And wanted to talk her normal walks ( 4 km in total). Her mental health was fine. This time the head tilt stayed. But she didn`t care. And was just her normal self with a slightly worse balance.

About 15 days ago (april) it happen yet again, but much milder, this time she wanted to walk her normal walks ( we shorted them though). She was yet agai taking to the vet. We wanted to know what to do ,if she should be giving a chance to improve again. He also took some more blood test and checked her overall health again. Everything was fine.
Her mental health and spirit was was not affected. When walking she didn`T mind that her balance was bad.
The vet said that because her mental health and that she still wanted to do normal things, despite being without a good balance, should be giving another chance.
This time she improved quickly after the first two days she was better. And for the last week she has been walking her normal walks.

Unfortunately this morning. It happen again. but very very mild. Her eyes are moving a little, and her balance has worsened. And she is tired. Has eating though. Mental health normal still. And when she is just standing she is looks normal, and alert. This time i don`t know what to do though?
I have read that some dogs have it several times and then it it just stops.

But i don`t know what to do, or if this is normal? I want to do the best for my dog. And is unsure of how many chances she should get? I think 4 times is a lot.. So i`m not sure what to do or how many chances should be giving?


Does anybody know a lot about this? or has tried this.

Sincerely
 

·
Registered
Joined
·
6,415 Posts
Sometimes it can be caused by an ear infection deep within the ear. Talk to your vet about trying a round of antibiotics. Also, anti- immflammatories can sometimes help in cases where it is caused by immflamation/inner ear hardening due to old age. (Prednisone is a steroid w/antiimmflammatory properties. There are a lot of possible side effects from it, so going on an NSAID long term might be a better option.). This info was given to me by my vet when a dog I had got vestibular disease. Talk to your vet to see if antibiotics/NSAIDs might help your dog.
 

·
Registered
Joined
·
4 Posts
Discussion Starter #3
Thanks a lot for the reply..and advice:)

I forgot to write that she has tried a round of antibiotics, twice, for 10 days each. This time, i again spoke to my vet about an infection deep within the ear. But her vet ruled it out after checking her again.
What he called her vestibular was " old dog vestibular disease.

I have also thought about predinisone ( as everyone i have talked to says it is a really strong drug) so i do have my concerns about giving it to her. Also i am not really sure it works. As she has now had it four times. though milder each time, if that is because of the prednisolon, i don`t know - maybe?

She also shakes her head a lot, which makes me think something is bothering her in her ear maybe? But they have checked, they have also checked for cancer.. however i still think her head shaking is due to the vestibular in some way..

I live in europe so i don`t really know what NSAID is?
 

·
Registered
Joined
·
6,415 Posts
An NSAID is a Non Steroidal Anti Imflammatory drug. Prednisone is a steroid. NSAIDS are drugs like Rimadyl, Previcox, Deramax, Etodolac. In people NSAIDS are things like Advil, Aleve and Tylenol.

Typically there are less side effects with NSAIDS than with steroids. But NSAIDS can have side effects. Dogs with liver problems are especially prone to having problems with them, since most are metabolized in the liver.

Prednisone is pretty potent, and usually helps.

If you aren't getting anywhere with your vet, you could always try another vet for a second opinion. Vestibular disease can be chronic though, especially with aging dogs, so it becomes more of managing it rather than curing it.
 

·
Registered
Joined
·
4 Posts
Discussion Starter #5
Thanks again for your response:). Moreover, It has giving me something to think about, and i will differently talk to my vet again.. Thanks
 
1 - 5 of 5 Posts
Top